Hydantoins/Fluorouracil & Fluorouracil Prodrugs
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, fluorouracil and medicines that become fluorouracil in the body may cause your liver to process your seizure medicine more slowly.
What might happen:
The blood levels of your seizure medicine may increase and cause toxic effects.
What you should do about this interaction:
Let your healthcare professionals ((e.g. doctor or pharmacist.) know that your are taking these medicines together. If you experience nausea, vomiting, confusion, dizziness, or other symptoms, contact your healthcare professional. It may be necessary to measure the blood levels of your seizure medicine. Your doctor may want to adjust the dose.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Brickell K, Porter D, Thompson P. Phenytoin toxicity due to fluoropyrimidines (5FU/capecitabine): three case reports. Br J Cancer 2003 Aug 18;89(4):615-6.
2.Rosemergy I, Findlay M. Phenytoin toxicity as a result of 5-fluorouracil administration. N Z Med J 2002 Aug 9;115(1159):U124.
3.Gilbar PJ, Brodribb TR. Phenytoin and fluorouracil interaction. Ann Pharmacother 2001 Nov;35(11):1367-70.
4.Uftoral (tegafur/uracil) UK summary of product characteristics. Merck Pharmaceuticals March 9, 2006.
5.Wakisaka S, Shimauchi M, Kaji Y, Nonaka A, Kinoshita K. Acute phenytoin intoxication associated with the antineoplastic agent UFT. Fukuoka Igaku Zasshi 1990 Apr;81(4):192-6.